Alert archive / Puerto Rico / Areal Flood Advisories in 2018
Areal Flood Advisory 252, NWS JSJ
NWS JSJ issued this areal flood advisory at Aug 18, 2018, 11:20 AM CDT. It was in force for 115 min.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 11:20 AM CDT (16:20 UTC)
- Expired
- Aug 18, 2018, 1:15 PM CDT
- In force
- 115 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 103 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
991
WGCA82 TJSJ 181620
FLSSJU
Flood Advisory
National Weather Service San Juan PR
1220 PM AST SAT AUG 18 2018
PRC067-081-083-093-097-125-153-181815-
/O.NEW.TJSJ.FA.Y.0252.180818T1620Z-180818T1815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Las Marias PR-Lares PR-Maricao PR-Mayaguez PR-San German PR-
Hormigueros PR-Yauco PR-
1220 PM AST SAT AUG 18 2018
The National Weather Service in San Juan has issued a
* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
Las Marias Municipality in Puerto Rico...
Lares Municipality in Puerto Rico...
Maricao Municipality in Puerto Rico...
Mayaguez Municipality in Puerto Rico...
San German Municipality in Puerto Rico...
Hormigueros Municipality in Puerto Rico...
Northwestern Yauco Municipality in Puerto Rico...
* Until 215 PM AST
* At 1219 PM AST, Doppler radar indicated heavy rain that will cause
minor flooding. Overflowing poor drainage areas will result in
minor flooding in the advisory area. Up to one inch of rain has
already fallen.
* Some locations that will experience flooding include...
Hormigueros, San German, Mayaguez, Maricao and Sabana Eneas.
Additional rainfall of one to two inches is expected over the area.
This additional rain will make minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.
&&
LAT...LON 1825 6691 1815 6691 1814 6697 1810 6699
1805 6698 1806 6700 1807 6707 1806 6711
1807 6710 1811 6710 1812 6713 1817 6718
1820 6715 1826 6718 1826 6714 1824 6712
1828 6704 1828 6701
$$
TWWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Aug 18, 9:40 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 18, 9:40 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1040 AM AST Sat Aug 18 2018 .UPDATE...Relative quiet morning for Puerto Rico and the U.S. Virgin Islands. TSJU radar shows a few passing showers mainly over the coastal areas due to left over moisture from the previous tropical wave. GOES-16 imagery shows the mid to upper level clouds moving to the WNW, while the low level clouds are moving to the east, there are CU clouds building to the south of the local office as a result of daytime heating. The rest of the day drier air will continue to filter in from the east, which should limit shower activity for portions of the U.S. Virgin Islands and eastern areas of Puerto Rico. Due to local and diurnal effect an isolated shower can not be ruled out. Scattered showers and isolated thunderstorms are possible over portions of interior and western Puerto Rico due to lingering moisture and locally and diurnal effects. Daytime high temperatures will range from upper 80s to lower 90s near the coastal areas, and upper 70s to lower 80s in higher elevations. Winds will be out of the east at 10 to 15 kts with higher gusts possible. && .AVIATION...VRF conditions are expected to continue until 18/16Z. Iso/sct SHRA/VCTS could cause MVFR conds over portions of western Puerto Rico and terminals TJBQ & TJMZ through 18/22Z. Sfc winds out of the east at 10 to 15 kts. && .MARINE...Seas will range from 3 to 5 feet across the outer waters and 2 to 4 feet over the protected waters. Winds will be out of the east at 10 to 15 kts with higher gusts possible. && .PREV DISCUSSION... /issued 513 AM AST Sat Aug 18 2018/ SYNOPSIS... Shower activity should diminish across the local islands as a dry air mass combined with an upper level ridge dominate the local weather through at least Sunday morning. However, the evaluable moisture will be enough to result in another round of showers mainly along and to the west of the Cordillera Central of Puerto Rico during the afternoon hours. The next tropical wave is forecast to reach the local islands late Sunday through Monday. SHORT TERM...Today through Monday... Sufficient low level moisture convergence across the region during the overnight hours will bring passing showers and low level clouds across the region. These showers will produce periods of of moderate to locally heavy rains over the coastal waters and parts of the northeast and southeast coastal areas of Puerto Rico and some of the the islands during the rest of the early morning hours. An overall drying trend is expected today, but still sufficient pockets of residual moisture across the islands to support locally and diurnally induced afternoon convection. Some of the afternoon showers and isolated thunderstorms will produce locally heavy rains at times. For the rest of the weekend, stable mid to upper level conditions should persist, as the high pressure ridge is forecast to hold across the region and limit significant vertical development. Passing early morning showers are however expected to persist across region and affect the coastal waters and mainly the east coastal areas of the islands, followed by locally and diurnally induced convection each afternoon mostly over portions of the central and west sections of PR with lesser shower activity around the San Juan metro and the adjacent islands. At this time the next tropical wave is forecast enter the eastern Caribbean and cross the islands and local waters late Sunday through Monday. The mid to upper level ridge should however hold and limit significant or widespread development of afternoon thunderstorms. However the increasing low level moisture convergence along with local and diurnal effect will increase the potential for shower activity across the islands along with areas of locally heavy rains with isolated thunderstorms. Therefore minor urban and small stream flooding along with quick rises along small rivers and streams will remain likely in isolated areas. LONG TERM...Tuesday through Saturday... Model guidance suggests that the trailing edge of the aforementioned tropical wave could persist over the region through at least Tuesday morning. However, the upper level forcing should be marginal through this period. By midweek, GFS and ECMWF suggests that the ridge aloft should erodes providing better chance for vertical development during the afternoon hours. During that time, another tropical wave could reach the islands by Wednesday or Thursday. The confidence about the timing and impacts that this wave could produce is low due to some discrepancy amongst the global models. After the passage of this feature, model guidance are suggesting the arrival of dry air and Saharan dust particulates over the local area around Thursday. A seasonal weather pattern should prevail through the rest of the week with the typical passing showers across the U.S. Virgin Islands and the eastern half of Puerto Rico during the overnight and morning hours followed by afternoon convection across the western sections of PR. AVIATION... Prevailing VFR...Few top FL150...Sct SHRA with brief MVFR conds and Mtn Top obscr due to low CIG and SHRA to continue over the local flying area and portions of eastern PR til 18/14Z with prevailing easterly flow of 10-20 kt blo FL200...bcmg fm SE and incr w/ht ABV. SFC wnds LGT/VRB bcmg mainly fm E 10-15 kts aft 18/14z with sea breeze variations and ocnly higher gusts. Isold TSRA/SHRA ovr W-NW PR btw 18/16Z-18/22z. MARINE... Mariners can expect choppy seas between 3 and 5 feet across open waters due to a moderate to fresh easterly wind flow. Seas are forecast at 2 to 4 feet across protected waters. These conditions will hold through much of the forecast period. There is a moderate risk of rip currents across several beaches of our forecast domain, please refer to the Surf Zone Forecast (SRFSJU) for more information. && .PRELIMINARY POINT TEMPS/POPS... SJU 89 77 90 78 / 20 20 30 60 STT 89 78 89 78 / 20 30 30 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...99 LONG TERM....99
Hazardous weather outlook, Aug 18, 4:55 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service San Juan PR 555 AM AST Sat Aug 18 2018 AMZ710>745-PRZ001>013-190900- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Nortwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 555 AM AST Sat Aug 18 2018 This Hazardous Weather Outlook is for Puerto Rico and the adjacent Atlantic Coastal Waters. .Day One...Today and Tonight .Thunderstorms...There is a chance of thunderstorms with heavy rainfall and brief gusty mainly across portions of the interior and western Puerto Rico during the afternoon hours. .Flooding...Heavy rains could lead to urban and small stream flooding. .Wind...Sustained winds up to 20 MPH expected across the coastal areas of northern and southern Puerto Rico. .Waves...Choppy seas up to 5 feet occasionally up to 6 feet expected mainly across the offshore Atlantic and Caribbean waters and local passages. .Rip Currents....There is a moderate risk of rip currents for beaches of northern and southeastern Puerto Rico, as well as some beaches of Vieques and Culebra. .Days Two through Seven...Sunday through Friday Another tropical wave is forecast to increase the chance for shower and thunderstorm development late Sunday through Monday. The moderate risk of rip current will continue through the weekend. .Spotter information statement... Widespread spotter activation is not anticipated, however individual spotter are encouraged to report Flooding and Rip Currents to the National Weather Service in San Juan. AMZ715-725-VIZ001-002-190900- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 555 AM AST Sat Aug 18 2018 This Hazardous Weather Outlook is for the U.S. Virgin Islands and the ADJACENT Coastal Waters. .Day One...Today and Tonight .Rip Currents...There is a moderate risk of rip currents for some of the beaches of St Croix. .Days Two through Seven...Sunday through Friday Another tropical wave is forecast to increase the chance for shower and thunderstorm development late Sunday through Monday. The moderate risk of rip current will continue through the weekend for some of the beaches of St Croix. .Spotter information statement... Widespread spotter activation is not anticipated, however individual spotter are encouraged to report Flooding and Rip Currents to the National Weather Service in San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:39 AM CDT | Special Weather Statement | JSJ | 36 min | |
| Aug 18, 12:12 PM CDT | Special Weather Statement | JSJ | 48 min | |
| Aug 18, 12:22 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Aug 18, 12:32 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 18, 1:05 PM CDT | Special Weather Statement | JSJ | 115 min | |
| Aug 18, 1:54 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 18, 2:03 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 18, 3:31 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 18, 5:00 PM CDT | Areal Flood Advisory | JSJ | 76 min | |
| Aug 18, 6:03 PM CDT | Areal Flood Warning | JSJ | 114 min | |
| Aug 18, 6:30 PM CDT | Areal Flood Advisory | JSJ | 60 min |
Nearby
Areal Flood Advisories in Puerto Rico, 2018Every areal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.